Alert archive / Iowa / Tornado Warnings in 1998
Tornado Warning 34, NWS Quad Cities, IA
NWS Quad Cities, IA issued this tornado warning at May 28, 1998, 7:04 PM CDT for Linn County, Iowa. It was in force for 51 min. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 28, 1998, 7:04 PM CDT (00:04 UTC)
- Expired
- May 28, 1998, 7:55 PM CDT
- In force
- 51 min
- Issued by
- NWS Quad Cities, IA
- Area
- Whole counties
County Linn County, IA
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 28, 7:05 PM CDT | Tornado F0 | Palo, IA | |
| May 28, 7:12 PM CDT | Tornado F0 | Cedar Rapids Airpark, IA |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 28, 3:00 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
| May 28, 4:00 PM CDT | Tornado Watch | SPC | 5 hr |
The nearest sounding before it
Davenport, (KDVN), launched 00:00Z, 0.1 hours before the alert went out and 104 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2333 J/kg
- Mixed-layer CIN
- -26 J/kg
- Mixed-layer LCL
- 1689 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 30 m²/s²
- 0-3 km storm-relative helicity
- 4 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.5
The text
As transmitted, in the capitals the NWS used until 2016.
207 WFUS1 KMLI 290005 RRA TORMLI IAC113-290055- BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE QUAD CITIES IA IL 704 PM CDT THU MAY 28 1998 THE NATIONAL WEATHER SERVICE IN QUAD CITIES IA HAS ISSUED A * TORNADO WARNING FOR... LINN COUNTY IN EAST CENTRAL IOWA * UNTIL 755 PM CDT * AT 705 PM CDT... SPOTTERS REPORTED A TORNADO IN THE VICINITY OF CEDAR RAPIDS MOVING EAST AT 15 MPH. * THE TORNADO IS EXPECTED TO BE NEAR... CEDAR RAPIDS AROUND 710 PM CDT HIAWATHA AROUND 710 PM CDT ROBINS AROUND 715 PM CDT MARION AROUND 725 PM CDT BERTRAM AROUND 735 PM CDT A TORNADO IS ON THE GROUND GO TO THE BASEMENT IF A BASEMENT IS NOT AVAILABLE...GO TO A SMALL INTERIOR ROOM ON THE LOWEST FLOOR HELGESON &&
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before this tornado warning went out at May 28, 1:19 PM CDT, 5 hours 45 minutes earlier.
Area forecast discussion, May 28, 1:19 PM CDT, 5 hours 45 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE QUAD CITIES IA IL 119 PM CDT THU MAY 28 1998 ALL ARROWS POINT TO NE IA AS GENESIS REGION FOR SVR. HUGH CAPE... NEARLY 4000 J/KG... AND WK CAP PROGD BY ETA IN AFOREMENTIONED AREA BY 00Z FRI. LWR 70S DEW POINTS POOLING ALONG BOUNDARY. IMPRESSIVE MOISTURE FLUX CONVERGENCE ALSO OCCURRING NR CLD FNT IN NE IA AS PER 17Z ADAP... IN GUD AGREEMENT W ETA. FREEZING LEVEL AND SUBSEQUENT WET BULB ZERO HEIGHT APPEAR TOO HIGH TO SUPPORT LARGE HAIL. MAIN THREAT DAMAGING WINDS WITH SUCH EXTREME INSTABILITY... MOST LIKELY ASSOC W BOWING SEGMENTS. OUTFLOW BOUNDARIES AND PROXIMITY TO SOUTHWARD SAGGING CLD FNT WARRANTS LIKELY POPS ALONG AND NORTH OF I-80. GUD CHC POPS FURTHER SOUTH. CURRENT DEW POINTS A STARTING POINT FOR OVERNIGHT MINS. CID 69/70 DBQ 67/80 MLI 70/60 BRL 71/50 TPH
In the hours before
Local storm report, May 28, 6:04 PM CDT, 1 hour before
PRELIMINARY LOCAL STORM REPORT NATIONAL WEATHER SERVICE QUAD CITIES IA IL 604 PM CDT THU MAY 28 1998 TIME(CDT) .....CITY LOCATION..... ST ...EVENT/REMARKS... DATE(CDT) ....COUNTY LOCATION.... 0613 PM FAIRBANK IA 0.75 INCH HAIL 05/28/98 BUCHANAN
Local storm report, May 28, 6:04 PM CDT, 1 hour before
PRELIMINARY LOCAL STORM REPORT NATIONAL WEATHER SERVICE QUAD CITIES IA IL 604 PM CDT THU MAY 28 1998 TIME(CDT) .....CITY LOCATION..... ST ...EVENT/REMARKS... DATE(CDT) ....COUNTY LOCATION.... 0613 PM FAIRBANK IA 0.75 INCH HAIL 05/28/98 BUCHANAN
Special weather statement, May 28, 6:16 PM CDT, 48 minutes before
IAZ054-066>068-ILZ001-002-007-009-015-291115- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE QUAD CITIES IA IL 616 PM CDT THU MAY 28 1998 ...SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 1 AM FOR PARTS OF EASTERN IOWA AND NORTHWEST ILLINOIS... A SEVERE THUNDERSTORM WATCH HAS BEEN POSTED FOR A SMALL PORTION OF EASTERN IOWA AND PARTS OF NORTHWEST ILLINOIS. COUNTIES IN THE WATCH INCLUDE JO DAVIESS... STEPHENSON... CARROLL... JACKSON... CLINTON... SCOTT... MUSCATINE... ROCK ISLAND AND WHITESIDE. THE QUAD CITY METRO AREA IS INCLUDED IN THE WATCH. WHEN SEVERE THUNDERSTORMS ARE OCCURRING...MOVE INSIDE A STRONG BUILDING. DO NOT STAND BY WINDOWS OR USE TELEPHONES OR ELECTRICAL APPLIANCES UNLESS AN EMERGENCY. MOTORISTS SHOULD NOT DRIVE INTO LOW WATER CROSSINGS. TPH
Special weather statement, May 28, 6:16 PM CDT, 48 minutes before
IAZ054-066>068-ILZ001-002-007-009-015-291115- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE QUAD CITIES IA IL 616 PM CDT THU MAY 28 1998 ...SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 1 AM FOR PARTS OF EASTERN IOWA AND NORTHWEST ILLINOIS... A SEVERE THUNDERSTORM WATCH HAS BEEN POSTED FOR A SMALL PORTION OF EASTERN IOWA AND PARTS OF NORTHWEST ILLINOIS. COUNTIES IN THE WATCH INCLUDE JO DAVIESS... STEPHENSON... CARROLL... JACKSON... CLINTON... SCOTT... MUSCATINE... ROCK ISLAND AND WHITESIDE. THE QUAD CITY METRO AREA IS INCLUDED IN THE WATCH. WHEN SEVERE THUNDERSTORMS ARE OCCURRING...MOVE INSIDE A STRONG BUILDING. DO NOT STAND BY WINDOWS OR USE TELEPHONES OR ELECTRICAL APPLIANCES UNLESS AN EMERGENCY. MOTORISTS SHOULD NOT DRIVE INTO LOW WATER CROSSINGS. TPH
Local storm report, May 28, 7:03 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT NATIONAL WEATHER SERVICE QUAD CITIES IA IL 703 PM CDT THU MAY 28 1998 TIME(CDT) .....CITY LOCATION..... ST ...EVENT/REMARKS... DATE(CDT) ....COUNTY LOCATION.... 0703 PM NEWHALL IA 60 MPH WIND GUST 05/28/98 BENTON
Local storm report, May 28, 7:03 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT NATIONAL WEATHER SERVICE QUAD CITIES IA IL 703 PM CDT THU MAY 28 1998 TIME(CDT) .....CITY LOCATION..... ST ...EVENT/REMARKS... DATE(CDT) ....COUNTY LOCATION.... 0703 PM NEWHALL IA 60 MPH WIND GUST 05/28/98 BENTON
The office that day
Everything else NWS Quad Cities, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 28, 7:18 PM CDT | Severe Thunderstorm Warning | DVN | Dubuque | 32 min |
| May 28, 7:23 PM CDT | Severe Thunderstorm Warning | DVN | Jones | 62 min |
| May 28, 7:25 PM CDT | Severe Thunderstorm Warning | DVN | Dubuque | 65 min |
| May 28, 7:31 PM CDT | Severe Thunderstorm Warning | DVN | Cedar | 64 min |
| May 28, 7:41 PM CDT | Severe Thunderstorm Warning | DVN | Johnson | 49 min |
| May 28, 7:45 PM CDT | Severe Thunderstorm Warning | DVN | Clinton, Jackson | 65 min |
| May 28, 8:12 PM CDT | Severe Thunderstorm Warning | DVN | Scott | 63 min |
| May 28, 11:14 PM CDT | Severe Thunderstorm Warning | DVN | Linn | 51 min |
| May 28, 11:20 PM CDT | Severe Thunderstorm Warning | DVN | Cedar, Jones | 65 min |
| May 28, 11:53 PM CDT | Severe Thunderstorm Warning | DVN | Clinton, Scott | 62 min |
| May 29, 12:14 AM CDT | Severe Thunderstorm Warning | DVN | Clinton, Scott | 51 min |
Nearby
Tornado Warnings in Iowa, 1998Every tornado warning in 1998Tornadoes in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.